PDA

View Full Version : Depression


Alison
Wed Apr 30, 2008, 05:19 AM
Hi There

My Dad is about to start his fourth cycle of Vidaza. Unfortunately he fell ill with Pneumonia last week and has been in hospital till today. He started becoming really depressed yesterday (becoming emotional) and is the same today. We're not sure whether the depression could be as a result of his medication for pneumonia or whether he's simply feeling down about his condition. This is so not like him normally although its been a really tough year for all of us, not to say how tough its been for him - we all say that he's an eternal optimist so its concerning. Do any of you have advice on how you remain positive in the grips of MDS?

Regards
Alison

Marlene
Wed Apr 30, 2008, 09:41 AM
Some antibiotics can effect you in ways you never thought. They can have psychological/emotional effects. You may want to look them up on www.rxlist.com for rare side effects.

It's also OK for your Dad to feel emotional from time to time. He needs to be allowed to have these moments and to see that his family can handle them. So many try to be strong for their loved ones/caregivers. They end up taking care of everyones emotions but their own. Bone marrow diseases put everyone on the emotional roller coaster. There's a good chance your dad will rebound when he starts feeling better. Being home will help. I would not worry too much unless it becomes prolonged. I do know how difficult it is to see a loved one struggle.

Birgitta-A
Wed Apr 30, 2008, 01:18 PM
Hi Alison,
Marlene is right when she says that your dad needs to be allowed to show that he is very sorry about MDS and all complications - I understand him.

What I donīt understand is if he really has been of Neupogen since Dec 2007 when he started with Vidaza i Jan 2008 :confused:? Vidaza often decreases all blood counts the first cycles and your dad has to be protected against low neutrophils (and infections) - we donīt have any approved drug for the platelets yet.

Is he getting Neupogen again?
Kind regards
Birgitta-A
69 yo, dx MDS May 2006 - at the same time as your dad. Neutropenic fever Aug-Sept 2007 and treated with Neupogen 2 injections/week since then

Alison
Thu May 1, 2008, 03:21 AM
Hi Birgitta

Thank you so much for picking up on this very issue. Its been plagueing me as I have noticed that many of the patients on this forum are on both. I've made a note to ask his haematologist on Wednesday why he was taken off Neupogen. In fact my Mom says that she still has three doses at home.

Thanks so much for the support,
Alison

Birgitta-A
Thu May 1, 2008, 04:10 AM
Hi Alison,
"Best supportive care" in MDS patiens should include Eprex for RBC:s or a similar drug if the patient doesnīt have a high serum EPO (more than 500) from the dx (my serum EPO was 800 so I never tried Eprex).

Then the patient should have Neupogen or a similar drug for WBC:s if he/she is getting infections or the neutrophils are very low - I have seen that members of this list manage with very low neutriphils but your dad has already had two serious infections.

http://professional.cancerconsultants.com/news.aspx?id=32975

You have to follow your dads serum ferritin value because patients that have had many RBC:s transfusions develope iron overload. When serum ferritin is between 1000 and 1500 he needs an iron chelating drug like Exjade (an oral drug) or Desferal (iv). If the liver tests start to increase it is important to start chelating theraphy.

In Sweden the doctors prefer Desferal for MDS patients since the three oral drugs may have a negative effect on the bone marrow. I started with Desferal when I got my 40th unit of RBC:s - it was really too late but I had had four infections and only got RBC transfusions because Desferal was considered too much for my body at that time.
Kind regards
Birgitta-A